Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 22, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 1, 2009, 4:42 PM CDT for Haskell County, Texas. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 4:42 PM CDT (21:42 UTC)
- Expired
- May 1, 2009, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Haskell County, TX
The radar
The Dyess AFB radar (KDYX), 92 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:45 PM CDT | HAIL 2.75 | Rule, TX | BASEBALL HAIL ON THE GROUND. |
| May 1, 4:46 PM CDT | HAIL 1.75 | 4 Se Rule, TX | GOLFBALL HAIL ON GROUND. |
| May 1, 4:47 PM CDT | HAIL 1.75 | Rule, TX | GOLFBALL HAIL ON THE GROUND. |
| May 1, 5:08 PM CDT | HAIL 3 | 4 Ne Sagerton, TX | TEA CUP SIZE HAIL ON GROUND. |
| May 1, 5:16 PM CDT | HAIL 4.25 | 3 Ene Sagerton, TX | SOFTBALL HAIL ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1780 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 012142
TORSJT
TXC207-012215-
/O.NEW.KSJT.TO.W.0022.090501T2142Z-090501T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
442 PM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 515 PM CDT
* AT 442 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
RULE...OR 9 MILES WEST OF HASKELL...MOVING SOUTHEAST AT 20 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SAGERTON BY 450 PM CDT...
PASS WEST OF HASKELL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3324 9969 3307 9961 3302 9999 3320 9999
3326 9998 3330 9994 3333 9979
TIME...MOT...LOC 2142Z 327DEG 18KT 3317 9989
$$2 follow-up statements
000
WWUS54 KSJT 012151
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT FRI MAY 1 2009
TXC207-012215-
/O.CON.KSJT.TO.W.0022.000000T0000Z-090501T2215Z/
HASKELL TX-
451 PM CDT FRI MAY 1 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR WESTERN
HASKELL COUNTY...
AT 447 PM CDT...TRAINED SPOTTERS REPORTED A TORNADIC THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS TORNADIC THUNDERSTORM WAS
LOCATED JUST SOUTH OF RULE...OR 9 MILES WEST OF HASKELL...MOVING
SOUTHEAST AT 15 MPH. SPOTTERS...THE MEDIA...AND LAW ENFORCEMENT
OFFICIALS REPORTED GOLFBALL TO BASEBALL SIZE HAIL IN RULE AT 445 PM.
THE TORNADO WILL BE NEAR...
SAGERTON BY 455 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL TO BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3328 9993 3332 9978 3324 9969 3307 9961
3302 9999 3320 9999 3326 9998
TIME...MOT...LOC 2149Z 335DEG 14KT 3314 9989
$$000
WWUS54 KSJT 012204
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
504 PM CDT FRI MAY 1 2009
TXC207-012215-
/O.CON.KSJT.TO.W.0022.000000T0000Z-090501T2215Z/
HASKELL TX-
504 PM CDT FRI MAY 1 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR CENTRAL
HASKELL COUNTY...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADIC THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.
THIS TORNADIC THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
SAGERTON...OR 5 MILES WEST OF HASKELL...MOVING SOUTHEAST AT 10 MPH.
THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS EXTENDING
FROM SAGERTON TO JUST SOUTHWEST OF HASKELL IN WEST CENTRAL HASKELL
COUNTY.
IN ADDITION TO THE TORNADO...THIS STORM IS HAS A HISTORY OF
PRODUCING DESTRUCTIVE BASEBALL SIZE HAIL OR LARGER. THIS STORM MAY
ALSO PRODUCE DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3323 9998 3325 9992 3329 9975 3324 9969
3307 9961 3302 9999 3320 9999
TIME...MOT...LOC 2201Z 335DEG 10KT 3311 9988
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:27 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 1, 3:27 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 327 PM CDT FRI MAY 1 2009 .SHORT TERM... COLD FRONT PUSHING THROUGH OKLAHOMA INTO THE SOUTHERN SECTIONS OF THE PANHANDLE THIS AFTERNOON...AND SHOULD BE PUSHING INTO WEST CENTRAL TEXAS AFTER 00Z. DRYLINE TO THE WEST IS FAIRLY DIFFUSE...WITH MINIMAL CONVERGENCE. VERY UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...AND DO EXPECT STORMS TO DEVELOP LATER THIS AFTERNOON ALONG THE FRONT JUST TO THE NORTH OF THE AREA. AS THE FRONT SLIDES SOUTHEAST...AREA OF CONVECTION WILL EXPAND AND SLIDE SOUTHEAST AS WELL. GIVEN THE MOST LIKELY AREA FOR INITIATION...MOST OF THE CONVECTION LIKELY PASSES NORTH AND EAST OF EVEN THE NORTHERN BIG COUNTRY. BUT WILL SEE SOME DEVELOPMENT BACK SOUTHWEST DOWN THE FRONT EVENTUALLY TO WHERE IT INTERSECTS THE DRYLINE. HAVE INCREASED POP INTO THE CHANCE RANGE FOR THE BIG COUNTRY. SPC SEEMS TO HAVE THE SEVERE ISSUES COVERED WELL...SO WILL NOT REITERATE. FRONT SHOULD GET A CONVECTIVE PUSH OVERNIGHT...BOOSTING IT FARTHER SOUTH INTO WEST CENTRAL TEXAS. NOT SURE HOW FAR IT WILL COME...OR GIVEN THE AMOUNT OF CLOUD COVER LIKELY TOMORROW...HOW UNSTABLE THE AIR MASS WILL BE. BUT DID BOOST POPS SLIGHTLY AND BRING THEM FARTHER SOUTH AS WELL. .LONG TERM... AN UPPER SHORTWAVE TROUGH WILL MOVE THROUGH THE PANHANDLE AREA DURING THE DAY ON SUNDAY...WITH RAINFALL CHANCES INCREASING ALONG AND BEHIND A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE INTERSTATE 10 CORRIDOR. AS THE UPPER TROUGH AXIS MOVES EAST OF THE AREA DURING THE DAY ON SUNDAY...RAIN CHANCES WILL BE ENDING FROM WEST TO EAST...ENDING OVER THE FORECAST AREA BY SUNDAY EVENING. SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA BEHIND THE DEPARTING UPPER LEVEL SYSTEM WITH A REINFORCING SHOT OF COLDER AIR PUSHING THE FRONTAL BOUNDARY WELL SOUTH OF THE AREA. MONDAY MORNING LOWS WILL BE AROUND 50 ACROSS THE AREA WITH AFTERNOON TEMPERATURES WARMING TO THE UPPER 70S TO LOW 80S. AS THE SURFACE HIGH DRIFTS EAST LATE MONDAY...SOUTHERLY WINDS WILL RAISE TUESDAY MORNING LOWS INTO THE 60S...WITH TUESDAY HIGHS BACK INTO THE 80S. THE GFS CONTINUES TO FORM A MID LEVEL DISTURBANCE OVER THE SOUTHERN PLAINS...HAVE ELECTED NOT TO MENTION RAINFALL IN THE ZONES WITH UNCERTAINTY AS TO THE TRACK OF THIS DISTURBANCE... ASSOCIATED BEST DYNAMICS LOOK TO BE EAST OF THE AREA. AS UPPER HIGH PRESSURE BUILDS INTO THE SOUTHWESTERN STATES...TEMPERATURES WILL BE ON THE RISE...WITH UPPER 90S BY THE END OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 63 72 55 67 51 / 20 30 50 30 10 SAN ANGELO 66 79 59 76 52 / 10 20 40 20 10 JUNCTION 69 83 65 78 53 / 10 10 40 20 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/15
Hazardous weather outlook, May 1, 3:08 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 308 PM CDT FRI MAY 1 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-022015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 308 PM CDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE BIG COUNTRY LATE THIS AFTERNOON AND TONIGHT...AS A COLD FRONT PUSHES INTO THE AREA. VERY LARGE HAIL...PERHAPS UP TO BASEBALL SIZE...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE. THE GREATEST RISK AREA WILL BE ALONG AND NORTH OF A ROBY TO ANSON TO BAIRD LINE. THE ENTIRE AREA OF STORMS WILL SLIDE SOUTHEAST LATE TONIGHT ...PERHAPS BRINGING A CHANCE OF SEVERE THUNDERSTORMS TO AREAS FARTHER SOUTH ACROSS THE BIG COUNTRY AND HEARTLAND...INCLUDING SWEETATER...ABILENE...AND BROWNWOOD .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COLD FRONT WILL SAG FARTHER SOUTH INTO WEST CENTRAL TEXAS FOR SATURDAY AND SUNDAY...PRODUCING MORE THUNDERSTORMS. THESE STORMS WILL HAVE THE POTENTIAL OF REACHING SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, May 1, 3:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 5 SW OBRIEN 33.38N 99.84W
05/01/2009 HASKELL TX LAW ENFORCEMENT
A BRIEF TORNADO TOUCHDOWN FROM 347PM TO 350PM WAS
REPORTED BY HASKELL COUNTY LAW ENFORCEMENT OFFICIALS.
&&
HGUERRERLocal storm report, May 1, 4:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
417 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 S ROCHESTER 33.30N 99.86W
05/01/2009 E1.00 INCH HASKELL TX PUBLIC
QUARTER HAIL.
&&
11Local storm report, May 1, 4:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 PM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TORNADO 3 N RULE 33.23N 99.89W
05/01/2009 HASKELL TX TRAINED SPOTTER
TORNADO SITING ON THE GROUND.
&&
11The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:43 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 47 min |
| May 1, 3:52 PM CDT | Tornado Warning | SJT | Haskell | 38 min |
| May 1, 4:14 PM CDT | Tornado Warning | SJT | Haskell | 31 min |
| May 1, 5:11 PM CDT | Tornado Warning | SJT | Haskell | 34 min |
| May 1, 5:33 PM CDT | Tornado Warning | SJT | Haskell, Jones | 27 min |
| May 1, 5:52 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford | 23 min |
| May 1, 6:32 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 29 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.